Alert archive / Virginia / Wind Advisories in 2019

Wind Advisory 11, NWS Blacksburg, VA

March 9, 20194 counties in Virginia; Greenbrier County, Mercer County, Summers County, West Virginia; Ashe County, Watauga County, North Carolina

NWS Blacksburg, VA issued this wind advisory at Mar 9, 2019, 3:25 AM EST for 4 counties in Virginia; Greenbrier County, Mercer County, Summers County, West Virginia; Ashe County, Watauga County, North Carolina. It took effect at Mar 9, 2019, 4:00 PM EST. It was in force for 11 hr.

The area

The counties it named.

The facts

Issued
Mar 9, 2019, 3:25 AM EST (08:25 UTC)
In effect from
Mar 9, 2019, 4:00 PM EST
Expired
Mar 10, 2019, 4:00 AM EDT
In force
11 hr
Issued by
NWS Blacksburg, VA

Counties Ashe County, NC, Watauga County, NC, Bland County, VA, Grayson County, VA, Smyth County, VA, Tazewell County, VA, Greenbrier County, WV, Mercer County, WV, Summers County, WV

The radar

The Roanoke radar (KFCX), 85 km from the middle of the area, began a volume at 08:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 8.4 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 2019-03-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 2019-03-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 238 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
470 m above ground
0-6 km bulk shear
83 kt
0-1 km storm-relative helicity
238 m²/s²
0-3 km storm-relative helicity
312 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

556 
WWUS71 KRNK 090825
NPWRNK

URGENT - WEATHER MESSAGE
National Weather Service Blacksburg VA
325 AM EST Sat Mar 9 2019

...Strong southerly winds later today and tonight...

.A warm front will lift northeast of the region later today ahead
of a cold front that should arrive by early Sunday. South to
southeast winds ahead of the cold front may gust to 50 or 55 mph
especially across the higher elevations into later tonight.

VAZ007-010-WVZ042-043-508-091630-
/O.NEW.KRNK.WI.Y.0011.190309T2100Z-190310T0900Z/
Tazewell-Bland-Mercer-Summers-Western Greenbrier-
Including the cities of Tazewell, Bland, Bluefield, Flat Top, 
Hinton, Hix, Quinwood, Duo, and Rainelle
325 AM EST Sat Mar 9 2019

...WIND ADVISORY IN EFFECT FROM 4 PM EST THIS AFTERNOON TO 5 AM
EDT SUNDAY...

The National Weather Service in Blacksburg has issued a Wind
Advisory, which is in effect from 4 PM EST this afternoon to 5 AM
EDT Sunday.

* Winds...South to southeast 15 to 25 mph with gusts to 55 mph.

* Timing...Mainly this evening into late tonight.

* Impacts...Trees may come down given given the wet soil
  conditions, increasing the potential for power outages. 

* Locations...Parts of southeast West Virginia including Tazewell
  and Bland counties in Virginia. 

* Hazards...Strong wind gusts.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory is issued when sustained winds are forecast to be
31 to 39 MPH or gusts will range between 46 and 57 MPH. Winds of
these magnitudes may cause minor property damage without extra
precautions. Motorists in high profile vehicles should use extra
caution until the winds subside.

&&

$$
3 follow-up statements
379 
WWUS71 KRNK 091800
NPWRNK

URGENT - WEATHER MESSAGE
National Weather Service Blacksburg VA
100 PM EST Sat Mar 9 2019

...Strong southerly winds later today and tonight...

.A warm front will lift northeast of the region later today ahead
of a cold front that should arrive by early Sunday. South to
southeast winds ahead of the cold front may gust to 50 or 55 mph
especially across the higher elevations into later tonight.

NCZ001-018-VAZ009-015-100200-
/O.EXA.KRNK.WI.Y.0011.190309T2100Z-190310T0900Z/
Ashe-Watauga-Smyth-Grayson-
Including the cities of West Jefferson, Boone, Marion, 
Independence, Whitetop, Troutdale, and Volney
100 PM EST Sat Mar 9 2019

...WIND ADVISORY IN EFFECT FROM 4 PM EST THIS AFTERNOON TO 5 AM
EDT SUNDAY...

The National Weather Service in Blacksburg has issued a Wind
Advisory, which is in effect from 4 PM EST this afternoon to 5 AM
EDT Sunday.

* Winds...South to southeast 15 to 25 mph with gusts to 50 mph
  especially on the hilltops.

* Timing...Mainly this evening into late tonight.

* Impacts...Trees may come down given given the wet soil 
  conditions, increasing the potential for power outages.

* Locations...The mountains of North Carolina, up through the
  Grayson Highlands and Mountain Empire region of Virginia.

* Hazards...Strong wind gusts.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory is issued when sustained winds are forecast to be
31 to 39 MPH or gusts will range between 46 and 57 MPH. Winds of
these magnitudes may cause minor property damage without extra
precautions. Motorists in high profile vehicles should use extra
caution until the winds subside.

&&

$$

VAZ007-010-WVZ042-043-508-100200-
/O.CON.KRNK.WI.Y.0011.190309T2100Z-190310T0900Z/
Tazewell-Bland-Mercer-Summers-Western Greenbrier-
Including the cities of Tazewell, Bland, Bluefield, Flat Top, 
Hinton, Hix, Quinwood, Duo, and Rainelle
100 PM EST Sat Mar 9 2019

...WIND ADVISORY REMAINS IN EFFECT FROM 4 PM EST THIS AFTERNOON
TO 5 AM EDT SUNDAY...

* Winds...South to southeast 15 to 25 mph with gusts to 55 mph
  especially on the hilltops.

* Timing...Mainly this evening into late tonight.

* Impacts...Trees may come down given given the wet soil 
  conditions, increasing the potential for power outages.

* Locations...Parts of southeast West Virginia including 
  Tazewell and Bland counties in Virginia.

* Hazards...Strong wind gusts.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory is issued when sustained winds are forecast to be
31 to 39 MPH or gusts will range between 46 and 57 MPH. Winds of
these magnitudes may cause minor property damage without extra
precautions. Motorists in high profile vehicles should use extra
caution until the winds subside.

&&

$$
467 
WWUS71 KRNK 100146
NPWRNK

URGENT - WEATHER MESSAGE
National Weather Service Blacksburg VA
846 PM EST Sat Mar 9 2019

...Strong southerly winds tonight...

.A warm front will lift northeast of the region tonight ahead of 
a cold front that should arrive by early Sunday. South to 
southeast winds ahead of the cold front may gust to 50 or 55 mph 
especially across the higher elevations later tonight.

NCZ001-018-VAZ007-009-010-015-WVZ042-043-508-100900-
/O.CON.KRNK.WI.Y.0011.000000T0000Z-190310T0900Z/
Ashe-Watauga-Tazewell-Smyth-Bland-Grayson-Mercer-Summers-
Western Greenbrier-
Including the cities of West Jefferson, Boone, Tazewell, Marion, 
Bland, Independence, Whitetop, Troutdale, Volney, Bluefield, 
Flat Top, Hinton, Hix, Quinwood, Duo, and Rainelle
846 PM EST Sat Mar 9 2019

...WIND ADVISORY REMAINS IN EFFECT UNTIL 5 AM EDT SUNDAY...

* Winds...South to southeast 15 to 25 mph with gusts to 50 mph 
  especially on the hilltops.

* Timing...this evening into late tonight.

* Impacts...Trees may come down given given the wet soil 
  conditions, increasing the potential for power outages.

* Locations...The mountains of North Carolina, up through the 
  Grayson Highlands and Mountain Empire region of Virginia.

* Hazards...Strong wind gusts.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory is issued when sustained winds are forecast to be
31 to 39 MPH or gusts will range between 46 and 57 MPH. Winds of
these magnitudes may cause minor property damage without extra
precautions. Motorists in high profile vehicles should use extra
caution until the winds subside.

&&

$$
386 
WWUS71 KRNK 100800 AAA
NPWRNK

URGENT - WEATHER MESSAGE...UPDATED
National Weather Service Blacksburg VA
400 AM EDT Sun Mar 10 2019

...Winds diminishing early this morning...


NCZ001-018-VAZ007-009-010-015-WVZ042-043-508-100900-
/O.CAN.KRNK.WI.Y.0011.000000T0000Z-190310T0900Z/
Ashe-Watauga-Tazewell-Smyth-Bland-Grayson-Mercer-Summers-
Western Greenbrier-
Including the cities of West Jefferson, Boone, Tazewell, Marion, 
Bland, Independence, Whitetop, Troutdale, Volney, Bluefield, 
Flat Top, Hinton, Hix, Quinwood, Duo, and Rainelle
400 AM EDT Sun Mar 10 2019

...WIND ADVISORY IS CANCELLED...

The National Weather Service in Blacksburg has cancelled the Wind
Advisory.

Southerly winds will continue to diminish this morning as the main
axis of stronger winds lift to the north. Gusty west to southwest
winds will return this afternoon but are not expected to reach
advisory levels. Thus the wind advisory is being cancelled.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this wind advisory went out at Mar 9, 3:10 AM EST, 15 minutes earlier.

Area forecast discussion, Mar 9, 3:10 AM EST, 15 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
310 AM EST Sat Mar 9 2019

.SYNOPSIS...
A weak stationary front south of the region will gradually lift
back north as a warm front later today into tonight ahead of a
stronger cold front approaching from the west by early Sunday.
The front should exit to the east later Sunday allowing warmer
and drier weather to prevail into the middle of next week.
&&

.NEAR TERM /THROUGH TONIGHT/...
As of 300 AM EST Saturday...

Surface front remains south of the region this morning with most
lingering rain/drizzle passing to our southeast. This also in
conjunction with some drier air working in from the north
beneath a weak bubble high that has filled in behind the exiting
surface low from earlier. Expect this weak high within the low
level wedge to help limit much precip this morning with some
spotty drizzle/freezing drizzle around across the southwest as
well as patchy fog/freezing fog. Thus cut back on pops to mainly
the far south early on.

However increasing warm advection aloft will begin to spill
back over the lingering cool pool by afternoon with low level
trajectories strengthening from the southeast resulting in a
better upslope component southern Blue Ridge. This likely enough
to redevelop more measurable rainfall over the south and
southwest but timing may be delayed further by the strong wedge
in place. Therefore have some higher pops across the far
southwest late in the day with more chance coverage elsewhere by
mid to late afternoon which again may be generous. Otherwise
expecting clouds to linger within the wedge although cant
totally rule out a few breaks espcly north/east where a bit
drier air lingers. Highs tricky given early March but a cold
ground under clouds which supports staying on the colder Met
side of mos with highs mostly 30s to 40s, except bouncing into
the 50s perhaps far west late.

Warm front will attempt to lift north and break the wedge
overnight ahead of a cold front approaching from the west late.
Best support aloft appears to arrive this evening with a weak
shortwave strung out with the warm front and then with the
weakening band of upstream convection that should arrive around
or just after midnight. However this shallow convection will
have a less favorable environment with the low level wedge just
exiting and most support lifting out well to the northwest.
Still appears a decent swath of rain/showers to cross the region
overnight so keeping high pops while QPF looks highest west and
much less over the southeast. Since trend with the showers will
be weakening and without any instability, wont include any
thunder mention at this point. Otherwise main concerns with
potential cooling of the low levels across the far north per
latest Nam forecast soundings this evening and with south/southeast
winds into the far west from Tazewell county north. Like
previous events, looks like the icing potential is rather short
lived early this evening around HSP with mainly an elevated
threat, and perhaps ending quickly as warmer rainfall arrives so
no headlines for now. Does appear that speeds may be strong
enough over the far west to warrant a wind advisory overnight as
the southerly jet ramps up to 50 knots. This as the wedge exits
and the inversion lowers within rainfall allowing for a window
of stronger winds on the ridges this evening ahead of the cold
front. Otherwise lows in the 30s and 40s with some slow rises
within the wedge late.
&&

.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
As of 215 AM EST Saturday...

Rain is expected to end over the mountains by sunrise Sunday morning
as a weak cold front tracks east across the region. By mid morning,
rain should end over the piedmont. Only cool air follows the front
as cold high pressure hangs over the northern plains into Sunday
night. In the afternoon, the clouds will move east with the rain,
and with an increasing sun angle, temperatures will warm into the
60s across the area to possibly the lower 70s over the piedmont. The
area of high pressure begins to move east over the Great Lakes on
Monday, bring some cooler air into the region. However, temperatures
will remain warmer than normal with mid to upper 50s across the
mountains and low to mid 60s east. Temperatures will drop back to
near normal Monday night, 20s west and low to mid 30s east.

A pressure gradient develops over the mountains with modest pressure
rises and a 45 kts low level jet along and west of the Blue Ridge
Sunday night. The inversion is expected to lower through the night,
but ample cloud cover should deter stronger winds from mixing below
2500 feet. From forecast soundings, the strongest of the winds will
occur for a few hours just behind the front Sunday afternoon with
gusts in the 30-40 MPH range along higher ridgetops.
&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
As of 215 PM EST Friday...

Deep closed low over California on Monday lifts northeast into the
upper Mississippi Valley by Thursday. Upper ridging builds over the
eastern United States Tuesday and Wednesday, then moves offshore
Thursday with falling heights and troughing over the east Friday
into the weekend. Synoptic models in good agreement through Thursday
then show a spread of solutions for into the end of the week.

Surface high pressure over the Ohio Valley Tuesday will move east
and will be centered over the Mid Atlantic region on Wednesday. By
Wednesday night and Thursday the high moves offshore with a return
of moisture ahead of the strong low in the central United States.
This system will push a cold front through the region by late
Friday. Timing of the front is questionable since it may be slow to
advance southeast as the boundary becomes parallel to the southwest
upper flow. This may lead to a prolonged period of rain across the
Mid Atlantic region, depending on where the front stalls. GFS is
much faster with the boundary than the ECMWF. Highest probability of
rain will be Thursday night and Friday. Temperatures will be above
normal Thursday through Friday ahead of the front.

&&

.AVIATION /08Z SATURDAY THROUGH WEDNESDAY/...
As of 1220 AM EST Saturday...

Poor flying conditions expected overnight per lingering stratus
and fog. Some brief improvement is possible Saturday morning and
early afternoon, but confidence low. Rapid approach of storm
system to the southwest will bring over-running rain to the area
Saturday afternoon and Saturday night. This will result in
downward trend of both cigs/vsbys. General expectation through
saturday is for predominant IFR/lifr.

Winds will generally be light through early Saturday, then begin
to increase aloft as LLJ brings potential for LLWS to the
mountains Saturday evening/night.

Low confidence in ceilings,visibilities and winds during
the taf period.

EXTENDED AVIATION DISCUSSION...

The next wave of low pressure moves in from the southwest
Saturday night, continuing into early Sunday. This is likely to
result in lingering sub-VFR weather in low ceilings as well as
rain from Saturday night into Sunday morning. VFR may return to
much of the area Sunday afternoon as the wedge as well as
earlier deep moisture exits and a cold front slowly crosses the
region. Otherwise some upslope clouds are possible behind the
front Monday morning before drier air under high pressure brings
a return to more widespread VFR Monday afternoon through
Tuesday. Some moisture try to return Wednesday night.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...Wind Advisory from 4 PM EST this afternoon to 5 AM EDT Sunday
     for VAZ007-010.
NC...None.
WV...Wind Advisory from 4 PM EST this afternoon to 5 AM EDT Sunday
     for WVZ042-043-508.

&&

SYNOPSIS...JH/MBS
NEAR TERM...JH
SHORT TERM...RCS
LONG TERM...AMS
AVIATION...PM
Hazardous weather outlook, Mar 8, 8:14 PM EST, 7 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
814 PM EST Fri Mar 8 2019

NCZ001-018-VAZ007-009-010-012-015-100115-
Ashe-Watauga-Tazewell-Smyth-Bland-Wythe-Grayson-
814 PM EST Fri Mar 8 2019

This Hazardous Weather Outlook is for northwest North Carolina and
southwest Virginia.

.DAY ONE...Tonight.

There is a low probability for widespread hazardous weather. There
may be pockets of freezing drizzle which may cause ice to form on
untreated roads.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Strong gusty winds are possible Saturday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

VAZ011-013-014-016>020-022>024-032>035-045>047-WVZ044-507-100115-
Giles-Pulaski-Montgomery-Carroll-Floyd-Craig-Alleghany VA-Bath-
Roanoke-Botetourt-Rockbridge-Patrick-Franklin-Bedford-Amherst-
Campbell-Appomattox-Buckingham-Monroe-Eastern Greenbrier-
814 PM EST Fri Mar 8 2019

This Hazardous Weather Outlook is for central Virginia, south
central Virginia, southwest Virginia, west central Virginia and
southeast West Virginia.

.DAY ONE...Tonight.

There is a low probability for widespread hazardous weather. However,
there is still potential for hazardous travel, where water on the
roads may refreeze due to temperatures remaining at of below
freezing.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ002>006-019-020-VAZ043-044-058-059-100115-
Alleghany NC-Surry-Stokes-Rockingham-Caswell-Wilkes-Yadkin-Henry-
Pittsylvania-Halifax-Charlotte-
814 PM EST Fri Mar 8 2019

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina and south central Virginia.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

WVZ042-043-508-100115-
Mercer-Summers-Western Greenbrier-
814 PM EST Fri Mar 8 2019

This Hazardous Weather Outlook is for southeast West Virginia.

.DAY ONE...Tonight.

There is a low probability for widespread hazardous weather. However,
there is still potential for hazardous travel, where water on the
roads may refreeze due to temperatures remaining at of below
freezing.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Strong gusty winds are possible Saturday night, especially at the
higher elevations.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Mar 9, 1:58 AM EST, 1 hour 27 minutes before
Special Weather Statement
National Weather Service Blacksburg VA
158 AM EST Sat Mar 9 2019

VAZ007-009>020-022>024-032>035-045>047-WVZ042>044-507-508-091230-
Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson-
Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-
Rockbridge-Patrick-Franklin-Bedford-Amherst-Campbell-Appomattox-
Buckingham-Mercer-Summers-Monroe-Eastern Greenbrier-
Western Greenbrier-
Including the cities of Tazewell, Marion, Bland, Pearisburg,
Wytheville, Radford, Pulaski, Blacksburg, Independence, Whitetop,
Troutdale, Volney, Galax, Floyd, New Castle, Clifton Forge,
Covington, Hot Springs, Roanoke, Salem, Fincastle, Lexington,
Buena Vista, Stuart, Rocky Mount, Bedford, Amherst, Lynchburg,
Appomattox, Bluefield, Flat Top, Hinton, Hix, Union, Lewisburg,
White Sulphur Springs, Alderson, Quinwood, Duo, and Rainelle
158 AM EST Sat Mar 9 2019

...Black Ice Possible into Early Saturday Morning...
...Patchy Dense Freezing Fog...

Temperatures are expected to remain near or just below freezing
overnight. This will promote the potential for hazardous driving
conditions where water may refreeze from Friday's snowmelt. In
addition, patchy freezing fog or freezing drizzle may also result
in a light glaze of ice on elevated and untreated surfaces. Patchy
dense for is also possible, which may reduce the visibility to
near a quarter mile.

For your safety, if traveling, use extra caution. A wet road may
contain patches of ice, known as black ice, that will be very
hard to see, especially if there is fog. Also be mindful of
sidewalks where water may freeze, making foot travel a challenge.

Nearby

Wind Advisories in Virginia, 2019Wind Advisories in West Virginia, 2019Wind Advisories in North Carolina, 2019Every wind advisory in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.